Alert archive / Wyoming / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 131, NWS Cheyenne, WY

July 28, 2016Albany County, Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 28, 2016, 4:13 PM MDT for Albany County, Laramie County, Wyoming. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2016, 4:13 PM MDT (22:13 UTC)
Expired
Jul 28, 2016, 4:45 PM MDT
In force
32 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Albany County, WY, Laramie County, WY

The radar

The Cheyenne radar (KCYS), 45 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 4:33 PM MDTHAIL 0.753 S Vedauwoo, WY
Jul 28, 4:36 PM MDTHAIL 0.523 W Cheyenne, WYCURT GOWDY STATE PARK REPORTED HAIL PEA TO MARBLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.2 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 718 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
718 J/kg
Mixed-layer CIN
-355 J/kg
Mixed-layer LCL
1490 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

455 
WUUS55 KCYS 282213
SVRCYS
WYC001-021-282245-
/O.NEW.KCYS.SV.W.0131.160728T2213Z-160728T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
413 PM MDT THU JUL 28 2016

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ALBANY COUNTY IN SOUTHEASTERN WYOMING...
  SOUTHWESTERN LARAMIE COUNTY IN SOUTHEASTERN WYOMING...

* UNTIL 445 PM MDT

* AT 412 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  VEDAUWOO...OR 17 MILES SOUTHEAST OF LARAMIE...MOVING SOUTHEAST AT
  50 MPH.

  HAZARD...65 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  THE BUTTES...GRANITE SPRINGS CAMPGROUND...
  CRYSTAL LAKE CAMPGROUND...VEDAUWOO CAMPGROUND...
  CRYSTAL LAKE RESERVOIR...VEDAUWOO...BUFORD...TIE CITY CAMPGROUND...
  GRANITE SPRINGS RESERVOIR...PUMPKIN VINE AND TIE SIDING.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 319 AND
350.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4114 10560 4128 10551 4107 10493 4100 10499
      4100 10538
TIME...MOT...LOC 2212Z 300DEG 42KT 4110 10540 

HAIL...<.75IN
WIND...60MPH
 
$$

MAZUR
1 follow-up statement
574 
WWUS55 KCYS 282231
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
431 PM MDT THU JUL 28 2016

WYC001-021-282245-
/O.CON.KCYS.SV.W.0131.000000T0000Z-160728T2245Z/
ALBANY WY-LARAMIE WY-
431 PM MDT THU JUL 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR SOUTHEASTERN ALBANY AND SOUTHWESTERN LARAMIE COUNTIES...

AT 430 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BUFORD...OR 24
MILES WEST OF CHEYENNE...MOVING SOUTHEAST AT 40 MPH.

HAZARD...65 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
GRANITE SPRINGS CAMPGROUND...CRYSTAL LAKE CAMPGROUND...VEDAUWOO
CAMPGROUND...CRYSTAL LAKE RESERVOIR...VEDAUWOO...BUFORD AND GRANITE
SPRINGS RESERVOIR.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 330 AND
350.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4113 10543 4122 10535 4107 10493 4100 10499
      4100 10533
TIME...MOT...LOC 2230Z 298DEG 36KT 4104 10525 

HAIL...<.75IN
WIND...60MPH
 
$$

MAZUR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:04 PM MDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 28, 3:04 PM MDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
304 PM MDT THU JUL 28 2016

.SHORT TERM...(This evening through Saturday night)
Issued at 245 PM MDT Thu Jul 28 2016

It is still rather stable for areas to the east of the Laramie
Range.  The SPC mesoanalysis shows quite a bit of CIN (100-150 J/kg)
across Laramie county and extending eastward into the southern
Panhandle.  The svr storm threat this aftn/evening is looking more
and more uncertain as the strong outflow from this mornings
convective complex have stabilized things quite a bit. Cumulus is
father flat on visible imagery. Latest runs the RAP have backed
off on instability along the Colorado Border and HRRR shows only
isolated convection over Laramie county by 00z. Deep layer shear
of around 50 kts is more than sufficient to get rotating updrafts
should convective initiation occur in areas near the southern
Laramie Range. Being less confident about the svr storm potential,
went ahead and removed large hail and damaging winds from the
grids and reduced pops overall through the evening. Light
southerly winds may cause areas of fog to develop by late tonight
in areas along Interstate 80.

Northwesterly flow aloft will continue through Saturday across
the region as the midlvl ridge center is located near northern
Arizona. Southeasterly winds across the plains will keep llvl
moisture high. Cannot rule out a strong to svr storm during the
aftn/evening with good bulk shear and instability. Better warming
will promote higher CAPE values on Saturday with the GFS showing
2000 J/kg over the Nebraska Panhandle. Overall storm coverage will
remain mostly isolated however through the weekend. The warmest
day will be Sunday with highs in the upper 80s to mid 90s.

.LONG TERM...(Sunday through Thursday)
Issued at 245 PM MDT Thu Jul 28 2016

Broad area of high pressure will slowly propagate east towards the
southern plains from the four corners through the period. This
will keep the main storm track and more organized precipitation
chances north of the area. As the high shifts east, mid/upper-
level flow will ever so gradually turn southwesterly which will
allow monsoonal moisture to begin to advect back towards the area
by the middle of next week, especially in the higher elevations.
Medium range guidance hints at another weak frontal passage
sometime on Tuesday or Wednesday of next week, which when combined
with increases in monsoonal moisture, should produce increases in
convective chances. Steering flow will remain fairly weak for the
first half of the period, which would limit convective strength.
These begin to increase towards the middle of the week, which may
add to afternoon thunderstorm organization and strength. Monday-
Tuesday will be the warmest days next week as afternoon highs
climb into the upper 80s and 90s across lower elevations. Minor
cooling is expected behind the cold front Wednesday-Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1214 AM MDT Thu Jul 28 2016

Initial thunderstorm complex that passed through western Nebraska
Panhandle sites has cleared the area. Cloud cover has been quick
to dissipate north of the North Platte River Valley...less so to
the south. Still think that the main concern to aviation ops will
be the expected redevelopment of thunderstorm activity later this
afternoon. Thunderstorm development and location will be heavily
dependent upon how quickly clouds break-up in the vicinity of the
higher elevations along with lingering outflow boundaries from the
morning convection. Confidence is not high enough to include
anything more than VCTS at this time. After thunderstorm threat
diminishes around 03z...will see low cigs/fog develop again late
tonight at KCYS...KSNY...KBFF...and KLAR.

&&

.FIRE WEATHER...
Issued at 219 PM MDT Thu Jul 28 2016

No fire weather concerns through the weekend.  Minimum relative
humidity values will fall to 15-20 percent each afternoon across
Carbon county.  However, wind gusts will stay mostly below 20 mph.
Isolated to scattered thunderstorms will be possible most days,
mainly to the east of the Laramie Range.

&&

.CYS Watches/Warnings/Advisories...
WY...None.
NE...None.

&&

SHORT TERM...ZF
LONG TERM...CAH
AVIATION...CAH
FIRE WEATHER...ZF
Hazardous weather outlook, Jul 28, 2:33 PM MDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
233 PM MDT THU JUL 28 2016

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
292045-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY-
EAST LARAMIE COUNTY-
233 PM MDT THU JUL 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TO THE EAST OF THE
LARAMIE RANGE LATE THIS AFTERNOON THROUGH THE EVENING. SOME
THUNDERSTORMS MAY BECOME STRONG TO SEVERE WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE
POSSIBLE THROUGH SATURDAY...WITH MORE ISOLATED COVERAGE BY EARLY
NEXT WEEK. SOME OF THE STORMS MAY BE STRONG ACROSS THE NEBRASKA
PANHANDLE THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON FOR AREAS
ALONG AND EAST OF INTERSTATE 25.

WYZ104-105-109>115-292045-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
233 PM MDT THU JUL 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP IN THE VICINITY OF THE MOUNTAINS
THIS AFTERNOON AND MAY PRODUCE STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED STORMS ARE FORECAST THROUGH EARLY NEXT WEEK. THE
PROBABILITY OF SEVERE STORMS IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

In the hours before

Local storm report, Jul 28, 10:25 AM MDT, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1025 AM MDT THU JUL 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0941 AM     HEAVY RAIN       MORRILL                 41.96N 103.92W
07/28/2016  M0.70 INCH       SCOTTS BLUFF       NE   COCORAHS

            THUNDERSTORM PRODUCED 0.70 INCH OF RAIN IN 15 MINUTES,
            PEA TO MARBLE SIZED HAIL AND FULL STREET FLOODING.

&&

HUTCHEON
Local storm report, Jul 28, 10:38 AM MDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1038 AM MDT THU JUL 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     HAIL             BAYARD                  41.76N 103.32W
07/28/2016  E1.00 INCH       MORRILL            NE   PUBLIC

            REPORTED VIA FACEBOOK POST.

&&

KC
Special weather statement, Jul 28, 3:26 PM MDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
326 PM MDT THU JUL 28 2016

WYZ109-110-113-282215-
NORTH SNOWY RANGE FOOTHILLS WY-CENTRAL CARBON COUNTY WY-
UPPER NORTH PLATTE RIVER BASIN WY-
326 PM MDT THU JUL 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CARBON COUNTY UNTIL 415
PM MDT...

AT 325 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTH OF SINCLAIR...OR 12 MILES NORTHEAST OF RAWLINS...MOVING
SOUTHEAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL CARBON
COUNTY.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 224 AND
239.

LAT...LON 4188 10721 4202 10707 4188 10658 4163 10686
TIME...MOT...LOC 2125Z 305DEG 19KT 4191 10707

MAZUR
Special weather statement, Jul 28, 3:53 PM MDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
353 PM MDT THU JUL 28 2016

WYZ105-106-115-116-282215-
SHIRLEY BASIN WY-SOUTH LARAMIE RANGE WY-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-
LARAMIE VALLEY WY-
353 PM MDT THU JUL 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ALBANY COUNTY UNTIL
415 PM MDT...

AT 352 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WHEATLAND RESERVOIR 3...OR 34 MILES NORTH OF LARAMIE...MOVING
SOUTHEAST AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WHEATLAND RESERVOIR 3.

LAT...LON 4178 10589 4192 10576 4176 10529 4153 10551
TIME...MOT...LOC 2152Z 303DEG 25KT 4180 10573

MAZUR

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 6:25 PM MDTSevere Thunderstorm WarningCYSConverse, Niobrara50 min
Jul 27, 6:59 PM MDTSevere Thunderstorm WarningCYSConverse, Niobrara46 min
Jul 27, 7:37 PM MDTTornado WarningCYSNiobrara38 min
Jul 27, 8:10 PM MDTTornado WarningCYSGoshen, Niobrara50 min
Jul 27, 8:54 PM MDTTornado WarningCYSGoshen17 min
Jul 27, 9:08 PM MDTSevere Thunderstorm WarningCYSGoshen37 min
Jul 27, 9:37 PM MDTSevere Thunderstorm WarningCYSGoshen38 min
Jul 27, 10:15 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie19 min
Jul 27, 10:24 PM MDTSpecial Weather StatementCYSGoshen51 min
Jul 27, 10:31 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie29 min
Jul 28, 1:54 AM MDTSpecial Weather StatementCYSNiobrara66 min
Jul 28, 6:39 AM MDTSpecial Weather StatementCYSNiobrara66 min
Jul 28, 7:40 AM MDTSpecial Weather StatementCYSNiobrara50 min
Jul 28, 8:10 AM MDTSevere Thunderstorm WarningCYSGoshen, Niobrara35 min
Jul 28, 3:26 PM MDTSpecial Weather StatementCYSCarbon49 min
Jul 28, 3:53 PM MDTSpecial Weather StatementCYSAlbany22 min
Jul 28, 4:54 PM MDTSevere Thunderstorm WarningCYSLaramie51 min
Jul 28, 5:29 PM MDTSpecial Weather StatementCYSLaramie16 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.